Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 206, NWS Grand Forks, ND

August 2, 2022Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2022, 2:42 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2022, 2:42 PM CDT (19:42 UTC)
Expired
Aug 2, 2022, 3:30 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 469 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-534 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:01 PM CDT, 41 minutes earlier.

Area forecast discussion, Aug 2, 2:01 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
201 PM CDT Tue Aug 2 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 201 PM CDT Tue Aug 2 2022

Thunderstorm chances this evening are still the main forecast
challenge.

As of mid afternoon, a few weaker storms remained over northwest
Minnesota, mainly between Roseau and Blackduck. This activity was
moving to the east at about 30 mph, being fed by the low level
jet, which will continue to shift eastward through the late
afternoon (out of this FA). Temperatures have risen to the mid 70s
to mid 80s, with dewpoints in the mid 60s to around 70. The main
surface low was tracking into southwest Manitoba, with a trough or
dry line extending to its south, just west of a Minot to Bismarck
line. The true cold front was located from far southwest Manitoba
toward the Williston area.

The surface low will push to just north of Winnipeg by 7 pm, with
the trough and cold front somewhere over northeast North Dakota.
By 1 am tonight, the low should be into southwest Ontario, with
the cold front nearly through the entire FA. This will give a
window somewhere in the early evening time frame, where severe
storms are possible over northeast ND into adjacent areas of
northwest Minnesota. Over the past few hours, the various CAMs
continue to show several scenarios. Some have the activity in
southern Manitoba, some have a few cells in our northern FA, and
some show little to no activity. All said, it should be a fairly
narrow window, with the storms moving quickly to the east and out
of this FA by mid to late evening. Northwest winds will get a bit
gusty late tonight into portions of Wednesday. Behind the cold
front, Wednesday highs should mainly be in the 70s with dewpoints
back into the 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 201 PM CDT Tue Aug 2 2022

Overview...

The overall pattern for the extended period looks to feature mostly
above normal temperatures throughout the remainder of the week
becoming cooler for the weekend, along with increasing storm chances
from Friday onward.

Discussion...

Transient upper level ridging is expected to be in place over the
northern Plains on Thursday. This, along with winds shifting to a
southerly direction, will aid in a rapid warm up to high
temperatures back above normal through the end of the week.
Subsidence aloft should also yield quiet weather for Thursday. By
Friday, there are signals within ensemble guidance indicating that a
shortwave will be traveling through zonal flow aloft. At the
surface, a low pressure system over the Canadian prairies and
attendant cold front look to impact the region Friday. There are
still some questions regarding the timing of the wave and any
resultant precipitation impacts. Regardless, there is increasing
confidence in rain chances, with a conditional threat for
thunderstorms dependent upon timing. Ample shear should be present
across the northern Plains with an advancing jet streak aloft, but
instability will be at a premium, with only a few hundred to 1000
J/kg currently displayed within ensemble guidance.

Moving into the weekend and early next week, periodic chances for
rain and thunderstorms will remain possible as zonal flow aloft
stays in place over the northern Plains. This zonal flow pattern
will be induced by upper level ridging over the central and southern
Plains. As a result, temperatures look to fall into near normal
values during this timeframe. Shower and thunderstorm chances will
be tied to any shortwaves that are able to travel through the upper
level pattern. Resultant confidence in any one of these waves is
low at this time, but the chances will remain possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Aug 2 2022

Thunderstorms will be the main forecast challenge and would bring
the most impacts where they occur. At this point, still believe
the main window for strong to severe storms will be in the 6 to 10
pm time frame, and mainly at KTVF and KBJI. Have added thunder to
both of these TAFs to cover this potential. Otherwise, expect a
cold front to move through tonight, bringing increasing northwest
winds for late tonight into Wednesday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Aug 2, 6:37 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
637 AM CDT Tue Aug 2 2022

MNZ002-003-022-027-029-030-040-NDZ006-014-015-024-026-028>030-038-
039-049-052-053-031145-
Norman-Clay-Mahnomen-West Becker-Wilkin-West Otter Tail-Grant-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
637 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001-004>009-013>017-023-024-028-031-032-NDZ007-008-016-027-054-
031145-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-
East Becker-East Otter Tail-Wadena-Cavalier-Pembina-Eastern Walsh-
Grand Forks-Western Walsh-
637 AM CDT Tue Aug 2 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected late this
afternoon and evening. A few severe storms are possible, with
greatest chance near the Canadian border. For any storm that does
develop there is a risk of hail to 2 inch diameter and wind gusts
to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 2, 12:09 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1209 PM CDT Tue Aug 2 2022

MNZ016-017-021800-
North Clearwater MN-South Beltrami MN-
1209 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of south central
Beltrami and east central Clearwater Counties through 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Debs, or 20 miles northwest of Bemidji, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Pinewood around 1210 PM CDT.
  Debs around 1215 PM CDT.
  Island Lake in Beltrami County around 1240 PM CDT.
  Puposky around 1255 PM CDT.
  Nebish around 100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4759 9524 4777 9528 4785 9489 4785 9481
      4761 9475
TIME...MOT...LOC 1709Z 260DEG 13KT 4770 9516

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG
Special weather statement, Aug 2, 1:43 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
143 PM CDT Tue Aug 2 2022

MNZ006-008-009-021930-
East Marshall MN-North Beltrami MN-Lake Of The Woods MN-
143 PM CDT Tue Aug 2 2022

...A strong thunderstorm will impact portions of northeastern
Marshall, northwestern Beltrami and southwestern Lake of the Woods
Counties through 230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Skime, or 30 miles south of Roseau, moving east at 30
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Gates Corner and Malcolm around 205 PM CDT.
  Oaks Corner around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4833 9568 4854 9569 4854 9535 4855 9534
      4857 9492 4830 9491
TIME...MOT...LOC 1843Z 268DEG 27KT 4842 9558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:57 AM CDTSpecial Weather StatementFGFNelson33 min
Aug 2, 12:09 PM CDTSpecial Weather StatementFGFBeltrami51 min
Aug 2, 1:43 PM CDTSpecial Weather StatementFGFLake of the Woods47 min
Aug 2, 2:04 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.